H-Index
14
Scimago Lab
powered by Scopus
eISSN: 2373-3586
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo



Get your full text copy in PDF

Single Oral Ibuprofen Overdose as Cause of Gastric Hemorrhagic Ulcer: A Medication Error in Children

Amparo López-Ruiz, Elena Bendala-Tufanisco, Vicente Muedra, Lucrecia Moreno

(Department of Biomedical Sciences, Universidad CEU Cardenal Herrera, Moncada, Spain)

Med Sci Case Rep 2016; 3:86-90

DOI: 10.12659/MSCR.901751


BACKGROUND: It has been established for a long time that non-steroidal anti-inflammatory drugs (NSAIDs) can produce gastrointestinal hemorrhagic ulcers when administered in high doses over a continuous period of time as in management of chronic pain in the elderly, but it is not clear what effect NSAIDs have on pediatric gastric bleeding, since the use is usually for a short period of time. The use of NSAIDs among febrile pediatric patients has become a common treatment even without medical prescription, and is increasingly used alongside paracetamol (acetaminophen).
CASE REPORT: A four-year-old girl was admitted to our hospital with a febrile status and hematemesis that started an hour earlier. On admission, she presented with tachycardia and fever, with normal blood pressure and a sore throat that started the previous day. The girl had received, several hours prior to admission, a single oral dose of ibuprofen that represented an increment of 50% over the indicated dosage for her weight. She had received no further treatment. The clinical history was of no relevance and the throat exploration showed some erythema and inflammation but not pus. The anamnesis revealed that a high ibuprofen dose had been administered by mistake. The digestive endoscopy found a gastrointestinal hemorrhagic ulcer that was still bleeding.
After supressing the drug, conducting rehydration therapy, and administering intravenous ranitidine, progression was favourable and the girl was discharged on the fourth day of admission.
CONCLUSIONS: A single overdose, due to the similarity of the packaging of different concentration of the same active principle ingredient available in our country (Spain) can produce gastric bleeding. Combined treatment with NSAIDs and acetaminophen should also be reviewed.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree